Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 192, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jul 10, 2002, 5:25 PM CDT for Union County, Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2002, 5:25 PM CDT (22:25 UTC)
- Expired
- Jul 10, 2002, 6:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Union County, IL
The radar
The Paducah radar (KPAH), 65 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:30 PM CDT | Thunderstorm Wind 50 E | Anna, IL | Large tree limbs were blown down. A person driving between Anna and Lick Creek had a large limb come down on her car, causing sizeable damage to it. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2163 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
576
WUUS53 KPAH 102225
SVRPAH
ILC181-102315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
524 PM CDT WED JUL 10 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
UNION COUNTY IN SOUTHERN ILLINOIS
* UNTIL 615 PM CDT
* AT 524 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED FROM 16
MILES EAST OF COBDEN TO 9 MILES WEST OF COBDEN...MOVING SOUTHEAST
AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE ANNA...DONGOLA AND JONESBORO
DAMAGING WINDS ARE EXPECTED WITH THIS LINE OF STORMS. TAKE COVER IN A
SUBSTANTIAL SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.
LAT...LON 3734 8916 3751 8950 3756 8952 3756 8948
3760 8944 3760 8905 3734 8905What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:42 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 10, 1:42 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 142 PM CDT WED JUL 10 2002 FORECAST CHALLENGE WILL BE HOW LONG SHRA/TSRA CHANCES WILL CONTINUE INTO THE WEEKEND AND/OR EARLY NEXT WEEK. WEAK COLD FRONT/WIND SHIFT LINE WAS NEAR A KCGI-KPAH-KHOP LINE AS OF 17Z AND MOVING SOUTHEAST AROUND 25 KTS. SCT TSRA WERE FORMING ALONG AND JUST SOUTH OF THIS BOUNDARY. MODELS ARE IN GOOD AGREEMENT OF CONTINUING THE PUSH OF THE FRONT ACROSS THE AREA AND INTO AR/TN OVERNIGHT. ALSO AT 17Z...A SURFACE TROUGH IN ADVANCE OF AN UPPER LEVEL SHORTWAVE TROUGH EXTENDED FROM EASTERN KANSAS INTO IOWA AND MINNESOTA. MCSS WERE POSITIONED JUST IN ADVANCE OF THIS FEATURE OVER NORTHEAST MISSOURI AND CENTRAL IOWA. SHRA/TSRA CONCERNS FOR TONIGHT ARE TWO FOLD. FIRST CONVECTION ALONG THE SLOWLY EXITING COLD FRONT. SECOND SHRA/TSRA MOVING INTO THE AREA IN ASSOCIATION WITH THE MCSS TO OUR NORTHWEST. GIVEN THIS...WILL UP SHRA/TSRA CHANCES FOR THE OVERNIGHT HOURS WITH THE LEAST CHANCE IN THE NORTHEAST. WILL INCLUDE WORDING FOR POSSIBLE SEVERE STORMS GIVEN THE DAMAGING WIND CONCERN FROM COLLAPSING STORMS. SHRA/TSRA POSSIBILITIES LOOK TO CONTINUE UNTIL THE AXIS OF THE UPSTREAM SHORTWAVE THROUGH PASSES ACROSS THE AREA. THE CHANCES LOOK BEST ACROSS THE WESTERN HALF OF THE AREA WHERE EVENING/OVERNIGHT MCS PASSAGES ARE SUGGESTED BY THE ETA. DURING THE DAY FRIDAY TODAY/S COLD FRONT LOOKS TO GET DRAW BACK NORTH ACROSS THE FA IN ADVANCE OF THE APPROACHING UPPER LOW/TROUGH. THIS WILL HELP BOOST POPS AGAIN OVER THE EASTERN PARTS OF THE AREA. SATURDAY...THE EASTERN HALF OF THE AREA LOOKS TO HAVE THE BEST CHANCE OF SHRA/TSRA AS THE UPPER TROUGH AXIS MOVES OVERHEAD. JUST HOW QUICKLY THE UPPER TROUGH MOVES EAST OF THE AREA PAST SATURDAY IS THE BIG QUESTION. THE LATEST RUN OF THE AVN PINCHES OFF THE TROUGH INTO A CLOSED LOW AND DRIFTS IT SOUTHWEST OVER THE RED RIVER VALLEY. IF THIS SCENARIO PANS OUT...THE AREA WILL BE POSITIONED IN THE WARM SECTOR AND CONTINUE TO HAVE SHRA/TSRA CHANCES THROUGH AT LEAST MONDAY...ESPECIALLY THE EASTERN PART OF THE AREA. THE 10/00Z RUN OF THE CANADIAN SOLUTION FAVORS A MORE PROGRESSIVE OPEN WAVE AND HAS THE AREA RAIN-FREE BY SUNDAY MORNING. FOR NOW I/LL SPLIT THE DIFFERENCE AND ADD A SMALL CHANCE MENTION OF SHRA/TSRA ON SUNDAY AND ADD SOME MORE CLOUDS TO MONDAY/S FORECAST. FOR TUESDAY AND WEDNESDAY...WILL GO WITH NEAR SEASONABLE TEMPERATURES AND SKY COVER WORDING TO REFLECT DIURNAL CU. .PAH...NONE. SLEIGHTER
In the hours before
Special weather statement, Jul 10, 1:41 PM CDT, 3 hours 44 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-102000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 141 PM CDT WED JUL 10 2002 ...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON ACROSS THE REGION... THROUGH MID AFTERNOON...SCATTERED STRONG...TO AT TIMES SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT MAINLY SOUTHEAST MISSOURI... SOUTHERN ILLINOIS AND WESTERN KENTUCKY. MOST OF THE STORMS SHOULD REMAIN SOUTH OF A LINE FROM CARBONDALE ILLINOIS TO MADISONVILLE KENTUCKY THROUGH 400 PM. HOWEVER...MORE INTENSE THUNDERSTORM ACTIVITY OVER EAST CENTRAL MISSOURI NEAR ST. LOUIS WAS MOVING SOUTHEAST TOWARD THE REGION. STRONG WIND GUSTS...HAIL AND VERY HEAVY RAIN WILL CONTINUE TO BE THE MAIN HAZARDS WITH THE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS...AND POSSIBLE WARNINGS.
Local storm report, Jul 10, 2:14 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
214 PM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM TATUMSVILLE KY WIND DAMAGE
07/10/02 MARSHALL ROOFS BLOWN OFF HOMES
NUMEROUS TREES AND
POWERLINES DOWNLocal storm report, Jul 10, 2:34 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM BLOOMFIELD MO WIND DAMAGE
07/10/02 STODDARD NUMEROUS TREES AND
POWERLINES DOWNLocal storm report, Jul 10, 2:52 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
252 PM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1246 PM SYMSONIA KY WIND DAMAGE
07/10/02 GRAVES SEVERAL TREES DOWNSpecial weather statement, Jul 10, 3:49 PM CDT, 1 hour 36 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-102300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 349 PM CDT WED JUL 10 2002 ...A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE THROUGH SOUTHEAST MISSOURI AND INTO SOUTHWEST ILLINOIS... A BROKEN LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN AND THE POTENTIAL FOR DAMAGING WIND GUSTS WILL MOVE ACROSS PARTS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THROUGH 6 PM CDT. MOST OF THE STORMS WILL MOVE SOUTHEAST BETWEEN 15 AND 20 MPH. THE LEADING EDGE OF THESE THUNDERSTORMS WILL MOVE NEAR LITHIUM IN NORTHERN PERRY COUNTY MISSOURI BY 4 PM...WITH THE LEADING EDGE OF THE LINE OF THUNDERSTORMS EXPANDING TO CARBONDALE ILLINOIS...ONWARD TO JACKSON AND WILLIAMSVILLE MISSOURI LINE BY 6 PM. SOME OF THE THUNDERSTORM WINDS COULD RANGE BETWEEN 50 AND 70 MPH AND MAY CAUSE LOCAL WIND DAMAGE. HEAVY RAIN...CAPABLE OF PRODUCING UP TO AN INCH OF RAIN AN HOUR... WILL LIKELY CAUSE PONDING OF WATER ON ROADWAYS...AS WELL AS FILL SMALL DITCHES AND CREEKS TO BANKFULL. PERSONS TRAVELING ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY SHOULD BE WATCHFUL FOR WATER ON ROADWAYS AND SEEK AN ALTERNATE ROUTE OF TRAVEL. ACROSS THE REST OF THE QUAD STATE AREA...SCATTERED THUNDERSTORMS... SOME STRONG...WILL DOT SOUTHEAST ILLINOIS...WESTERN KENTUCKY AND A SMALL PART OF SOUTHWEST INDIANA. MOST OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCAL WIND GUSTS BETWEEN 40 AND 50 MPH...AS WELL AS BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS...AND POSSIBLE WARNINGS.
Local storm report, Jul 10, 4:30 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
430 PM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 PM BARDWELL KY 67 MPH WIND GUST.
07/10/02 CARLISLE REPORTED BY
CARLISLE COUNTY DES.
0200 PM KY WIND DAMAGE
07/10/02 CARLISLE ONE TREE THROUGH A HOUSE
ON CTY ROAD 1228.
REPORTED BY CARLISLE
COUNTY DES.
0200 PM KY WIND DAMAGE
07/10/02 CARLISLE TREES DOWN ON CTY ROADS
1228 AND 1591. REPORTED
BY CARLISLE COUNTY DES.
DLLThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:18 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Williamson | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.